[Question #1695] Gabapentin/Meloxicam Impact on HSV Test Results?

44 months ago

I am 31/M, healthy.  On 7/7/2016, I had condom protected oral/vaginal sex with a 24/F stranger of unknown STI status.  Following this encounter, I had no obvious penile lesions or sores, no discharge, no burning while urinating, no itching or tingling.  Never had any fever, enlarged lymph nodes, other signs of sickness.  

Took HIV early detection RNA test on 7/11, 7/18, 8/01, 8/05.  All negative.  Took HIV 4th Generation test on 8/19, 10/19, 11/28.  All negative.  Test for chlamydia, gonorrhea, syphilis, hepatitis A, B, C on 7/18, 11/26.  All negative.

I took IGG tests for HSV I & II on 7/11, 8/01, 8/05, 8/19, 10/19, 11/26, 12/17, and 12/19.  They all came back negative.  IGM test for HSV on 12/17. Also negative. Biokit-2 Rapid Test negative for HSV-2 on 1/4.  UW Western Blot negative for HSV-1 and -2 on 1/14.

My main concern right now is that I just read yesterday that a medication called Gabapentin is used to treat postherpetic neuralgia.  I had no idea whatsoever that this drug had ANYTHING to do with STIs or herpes.  Until yesterday, I thought it was only related to spine-related pain.

Because I had a herniated disc earlier in 2016, I was taking gabapentin regularly from May 2016 through September/October 2016.  I know I took 2 pills a day, but I don’t know the exact dosage.  I was also taking 15mg Meloxicam each day at the same time.

Could either of these drugs have caused my STI tests to become false-negatives?

Is there any evidence that gabapentin could effect the way my body deals with infection?  Does it effect the immune response?  Could it have prevented or delayed my body from making antibodies to any STI, especially HIV or HSV?  

Could it have caused the blood tests to fail to detect my antibodies to HIV or HSV?

Also, could deep french kissing someone taking Valtrex effect my test results?  My GF took 2 weeks of Valtrex near the end of December.  We never had oral or vaginal sex while she was taking Valtrex, but we did make out and I did have contact between my tongue and parts of her upper body like nipples.  I never took any Valtrex directly myself.

I’m worried that my negligence could have caused a false negative results on some or all of these tests.  This just anxiety-driven irrational thought?  Thanks!

Edward W. Hook M.D.
Edward W. Hook M.D.
44 months ago

Welcome to our Forum.  I'll be glad to comment.   Gabapentin is used to treat neuropathic disorders of all sorts.   It has been used in the past to treat the neuropathic discomfort (numbness, tingling most often) associated with nerve damage due to things ranging from disc-related back pain, nerve damage due to herpes, HIV, or even vitamin deficiencies, and other non-specific neurological disorders.  There is no effect of this drug (or meloxicam, a non-steroidal anti-inflammatory drug) or either test results for HIV, HSV or other STIs, nor is there any effect of these drugs on susceptibility to infection.   Believe your test results and do not worry that the drugs (or anything else) might be causing your tests to be falsely negative. 

Similarly, that your GF was taking Valtrex would not in any way effect your test results. 

My advice is to have complete confidence that your (low risk) July misstep has not given you any STI and to believe your test results.  I urge you to put this event behind you and to move forward with confidence.   I hope my comments will help you to do so.  EWH


---
44 months ago
Dear Dr. Hook,

Thank you so much for your prompt response.  I also chatted briefly about this issue with Terri Warren this morning, and with both of your feedback, I feel completely reassured that I should believe my negative test results.

So with this message, I'm putting all these STI, HIV, and Herpes anxieties and worries completely behind me, and will go forward with 100% confidence that I am STI-free.

Thank you for your time and advice!  It feels great to finally put all of this to rest.

Best Wishes!
44 months ago
Dear Dr. Hook,

I spent this week taking the advice of multiple doctors and my psychologist that I should put my HIV/HSV/STI fears behind me and resume normal life.

However, something totally bizarre, strange, and terrifying has happened to me just hours ago.  I felt a small bump in my pubic hair area and immediately went to the bathroom to check it out.  It seemed like an in-grown hair.  

While in the bathroom, I figured I would pee.  I peed normally, with no burning or anything... BUT THEN a bunch of clumpy white stuff came out my penis!  Maybe about 1/3 teaspoon total.  It definitely was much thicker than sperm.  I touched some of it, and it easily clumped together.  It was very white in color.  Some of it settled at the bottom of the toilet like a clump or ball.  I tried to smell it but it had no odor.

It had the consistency of like small bits of wet toilet paper.

Needless to say, I felt like I had a heart attack.  I will go to urgent care at 9am when it opens to see if they will swab this small bump in my pubic area and PCR test it for herpes.

Does herpes ever cause a white, clumpy discharge from the penis?

How on earth could I be having these symptoms for the first time about 7 months from my exposure?

I have tested negative for gonorrhea and chlamydia several times already.  Could this be something else?  A UTI or yeast infection?  I have never, ever had anything like this come out of my penis before in my entire life.

Perhaps it's worth mentioning, I had not masturbated or ejaculated for about a month and a half before this past week.  Then this week, I masturbated pretty frequently - about 2-3/day.  Could this have something to do with the discharge?

I'm really freaking out here so I hope you can help me at least point in the right direction.  I'm about to run a whole new set of STI tests.  I feel so helpless, like I have some undetectable STI or some undetectable strain of HSV.

Could this really be HSV with a 6+ month negative result on a Western Blot test, IGG test, and BioKit-2 test?

Please, please help.
Edward W. Hook M.D.
Edward W. Hook M.D.
44 months ago
I know that the appearance of unexpected findings such as you describe can be alarming when worried about STI.  At the same time,  much time has passed since your July exposure and you can be confident of the test results you have.  I anticipate that the lesion you have seen in your public hair will prove to be folliculitis.  As to the abnormal secretions you noted on urination this morning, this may well be accumulated genital secretions from overnight.  I would not worry and hope that whomever sees you at urgent care will not treat you "just in case".  Doing this is not what you need.  Believe you test results.  EWH
---
44 months ago
Hi Dr. Hook,

Thank you so much, again, for your reply.  I saw the Urgent Care doctor and he said that the spot in my pubic hair was just a pimple and nothing more.  He said if it was herpes it would have been in a cluster and would have much redder and would not have a hair going through it.

He also said the discharge was not a reason for alarm, unless it becomes recurs often or becomes persistent.

I will do what you said and believe the testing, and try to ignore all this.  Thank you for your feedback.